Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Amarillo, TX

June 30, 2017Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 30, 2017, 7:25 PM CDT for Dallam County, Hartley County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 7:25 PM CDT (00:25 UTC)
Expired
Jun 30, 2017, 8:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 136 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:24 PM CDTHAIL 1.2512 Sw Dalhart, TXSTORM SPOTTER FOUND HAIL ON US HWY. 54 ... 20 MILES SW OF DALHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS54 KAMA 010025
SVRAMA
TXC111-205-010130-
/O.NEW.KAMA.SV.W.0182.170701T0025Z-170701T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
725 PM CDT FRI JUN 30 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dallam County in the Panhandle of Texas...
  Northwestern Hartley County in the Panhandle of Texas...

* Until 830 PM CDT

* At 724 PM CDT, a severe thunderstorm was located over Sedan, or 14
  miles north of Amistad, moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Dallam and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 10304 3596 10254 3574 10272 3594 10304
TIME...MOT...LOC 0024Z 303DEG 24KT 3612 10314 

HAIL...1.00IN
WIND...70MPH
 
$$

Schneider
4 follow-up statements
524 
WWUS54 KAMA 010040
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
740 PM CDT FRI JUN 30 2017

TXC111-205-010130-
/O.CON.KAMA.SV.W.0182.000000T0000Z-170701T0130Z/
Dallam TX-Hartley TX-
740 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES...

At 740 PM CDT, a severe thunderstorm was located 7 miles southeast of
Sedan, or 12 miles northeast of Amistad, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Dallam and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 10304 3596 10254 3574 10272 3594 10304
TIME...MOT...LOC 0040Z 301DEG 23KT 3607 10304 

HAIL...1.50IN
WIND...70MPH
 
$$

Schneider
060 
WWUS54 KAMA 010052
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
752 PM CDT FRI JUN 30 2017

TXC111-205-010130-
/O.CON.KAMA.SV.W.0182.000000T0000Z-170701T0130Z/
Dallam TX-Hartley TX-
752 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES...

At 752 PM CDT, a severe thunderstorm was located 12 miles northeast
of Amistad, moving southeast at 35 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Dallam and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 10304 3596 10254 3574 10272 3594 10304
TIME...MOT...LOC 0052Z 302DEG 29KT 3601 10296 

HAIL...2.00IN
WIND...70MPH
 
$$

Schneider
441 
WWUS54 KAMA 010108
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
808 PM CDT FRI JUN 30 2017

TXC111-205-010130-
/O.CON.KAMA.SV.W.0182.000000T0000Z-170701T0130Z/
Dallam TX-Hartley TX-
808 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DALLAM AND NORTHWESTERN HARTLEY COUNTIES...

At 808 PM CDT, a severe thunderstorm was located 15 miles north of
Romero, or 16 miles east of Amistad, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Dallam and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 10304 3596 10254 3574 10272 3594 10304
TIME...MOT...LOC 0108Z 306DEG 25KT 3595 10286 

HAIL...1.75IN
WIND...70MPH
 
$$

Schneider
899 
WWUS54 KAMA 010114
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
814 PM CDT FRI JUN 30 2017

TXC111-010124-
/O.CAN.KAMA.SV.W.0182.000000T0000Z-170701T0130Z/
Dallam TX-
814 PM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3606 10289 3605 10274 3596 10254 3574 10272
      3591 10298
TIME...MOT...LOC 0114Z 303DEG 24KT 3593 10282 

$$

TXC205-010130-
/O.CON.KAMA.SV.W.0182.000000T0000Z-170701T0130Z/
Hartley TX-
814 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN HARTLEY COUNTY...

At 814 PM CDT, a severe thunderstorm was located 15 miles northeast
of Romero, or 18 miles east of Amistad, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Hartley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10289 3605 10274 3596 10254 3574 10272
      3591 10298
TIME...MOT...LOC 0114Z 303DEG 24KT 3593 10282 

HAIL...1.25IN
WIND...70MPH
 
$$

Schneider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:52 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 30, 5:52 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
552 PM CDT Fri Jun 30 2017

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites through 05Z to
08Z Saturday except in and near showers and thunderstorms where
MVFR visibilities and ceilings are possible along with strong and
erratic winds from thunderstorms. After 05Z to 08Z Saturday, MVFR
to possibly IFR conditions are expected as low cloudiness
increases at the Dalhart and Amarillo TAF sites. The Guymon TAF
site should see VFR conditions through 00Z Sunday. The Dalhart and
Amarillo TAF sites should see VFR conditions return after 19Z to
21Z Saturday. Northeast to east winds 10 to 20 knots with some
gusts near 25 knots will diminish to around 5 to 15 knots at all
three TAF sites after 08Z to 10Z Saturday and will become east to
southeast after 19Z to 21Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 426 PM CDT Fri Jun 30 2017/

DISCUSSION...
Not many changes have been made to the forecast, other than to
attempt to refine timing of thunderstorm chances through Sunday.

For tonight, moist easterly upslope flow in a moderately unstable
atmosphere will promote the potential for thunderstorm
development, mainly across western and southern sections this
evening, closer to the frontal boundary where instability will be
higher.

Saturday should be mostly dry, with a slight chance of showers and
thunderstorms across southern sections.  Thunderstorm chances
increase Saturday evening and Saturday night, as a shortwave trof
assists in thunderstorm development in northeast New Mexico, with
a good opportunity for thunderstorms to spread east and southeast
across the Texas and Oklahoma Panhandles.  Severe thunderstorms
with hail around one inch in diameter and gusts to around 60 MPH
could occur.  Brief heavy rains will also be possible.

Thunderstorms will be possible Sunday afternoon and Sunday evening
across all sections, with eastern sections being favored, owing to
expected orientation of instability.

Mainly nocturnal thunderstorms expected Monday night through
Wednesday night, primarily across eastern sections, which should
be the most removed from strengthening mid-level ridge.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 30, 3:49 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
349 PM CDT Fri Jun 30 2017

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
349 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms will be possible across most sections of the
Panhandles. Some storms may become strong to severe this evening with
winds up to 60 MPH and hail around one inch in diameter being the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible for different portions of the
Panhandles Saturday through Wednesday night, with the best
opportunity for rain Saturday night. Some of the storms that
develop Saturday night may become strong to possibly severe with
winds up to 60 MPH and hail around one inch in diameter being the
main hazards. Locally heavy rain may also occur Saturday night.
The threat for organized severe weather will be low Sunday through
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups across the Oklahoma and
northeast Texas Panhandles should remain alert for possible
activation this evening and again Saturday evening.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:28 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham15 min
Jun 30, 8:31 PM CDTSpecial Weather StatementAMAHartley59 min
Jun 30, 8:45 PM CDTSpecial Weather StatementAMAHartley60 min
Jun 30, 9:27 PM CDTSpecial Weather StatementAMADonley63 min
Jun 30, 10:12 PM CDTSevere Thunderstorm WarningAMADonley32 min
Jun 30, 10:22 PM CDTSpecial Weather StatementAMAArmstrong68 min
Jun 30, 10:27 PM CDTAreal Flood AdvisoryAMADonley3 hr
Jun 30, 10:45 PM CDTSpecial Weather StatementAMADonley60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.